BILLINGS - Officials warned Tuesday there has been a spike in what they believe to be fentanyl-related overdoses in Yellowstone County and the Billings area.
Preliminary data from numerous sources show that there have been 159 non-fatal overdoses in Yellowstone County and 18 fatal overdoses in 2022 thus far, according to a press release from the City of Billings.
In August there have been 24 reported overdoses, and naloxone has been administered by first responders 18 times, the press release states.
The press release did not state the number of overdoses and deaths that were reported in the previous year. Billings police Lt. Matt Lennick said the agency only started tracking fentanyl overdoses this year after noticing the spike.
Fentanyl, a synthetic and short-acting opioid analgesic, is 50-100 times more potent than morphine and approved for managing acute or chronic pain associated with advanced cancer. Non-Pharmaceutical Fentanyl (NPF) is sold via illicit drug markets for its heroin-like effect and is often mixed with heroin and/or cocaine as a combination product - with or without the user’s knowledge - to increase its euphoric effects.
The dosage on NPF pills is not regulated, so the user can never be sure of the amount of fentanyl they are ingesting. While fentanyl overdoses can be reversed with naloxone, a higher dose or multiple number of doses per overdose event may be required to revive a patient due to the high potency of NPF, according to the press release.
Fentanyl binds to opioid receptors in the brain. These receptors are in close proximity to the center of the brain that is responsible for regulating breathing. This can cause a lack of oxygen supply to the body resulting in brain damage, hypoxia, or death. Another consequence is cardiac arrest due to a lower heart rate and decreased blood pressure.
Officials warned people should not use any pill or prescription drug not prescribed to them. If someone finds pills or substances they are unsure of do not touch them without the appropriate personal protective equipment.
Fentanyl is absorbed through the skin and handling it can be harmful. If you believe you have ingested this drug or are suffering from an overdose, contact 9-1-1 immediately.
Some signs that may indicate an overdose:
· Small constricted “pinpoint pupils”
· Falling asleep or loss of consciousness
· Slow, shallow breathing
· Choking or gurgling sounds
· Limp body
· Pale, blue, or cold skin
Drug overdose is a medical emergency. Call 9-1-1 immediately if you suspect someone is experiencing a drug overdose.
Public Health encourages everyone to be aware of the risks and to share this information throughout their community: · It is important to have naloxone available. Visit Naloxone (mt.gov)
· Do not use alone and avoid taking pills from the street, online, or that have not been prescribed to you by a doctor
· If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges. · DEA Emoji Drug Code – Common Drug Emojis · DEA Letter about Polydrug Incidents · Preventing An Opioid Overdose (cdc.gov)
· Community Crisis Center (406) 259-8800
· Rimrock Foundation (406) 248-3175 · Warmline | Mental Health America of Montana (mhaofmt.org) – Call 1-877-688-3377 · Montana Crisis Recovery line - Behavioral Health Alliance of Montana (montanabehavioralhealth.org) – Call 1-877-503-0833 · https://stopoverdose.org/ · OpiRescue